Texas, 2023High Wind in Texas, March 1, 2023
March 1, 2023 · NWS MAF · 2 events in 2 counties and zones
A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas. Wind damage was reported in some locations due to this high-end synoptic wind event.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, positively-tilted trough over the western US with a leading jet streak resulted in a prolonged and widespread period of high winds across much of southeast New Mexico and west Texas. Wind damage was reported in some locations due to this high-end synoptic wind event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 1, 5:26 AM CST, 5 hours 12 minutes earlier.
Area forecast discussion, Mar 1, 5:26 AM CST, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
526 AM CST Wed Mar 1 2023
...New AVIATION...
.SHORT TERM...
(Today through Thursday afternoon)
Issued at 415 AM CST Wed Mar 1 2023
WV imagery shows the upper trough now over northern California,
leaving West Texas and Southeast New Mexico under southwest flow
aloft. A mountain wave is expected to strengthen over the
Guadalupes today, increasing winds over the area substantially over
yesterday, as the trough digs to SoCal by 00Z Thursday. Forecast
soundings in the Davis Mountains mix to above 600mb this afternoon,
indicating high winds will extend in the mountains and adjacent
plains all the way to the Big Bend Area, with wind advisories
abutting the warning area as well. Biggest concerns will be critical
fire weather. See fire wx discussion below for more details.
Downslope warming will yield afternoon highs similar to yesterday's,
if not a degree or two cooler as thicknesses drop w/the approach
of the upper trough, and increasing cloud cover.
Tonight, the upper trough is forecast to dig to southeast Arizona.
Winds will generally decouple somewhat with loss of diurnal heating,
but high winds are still expected in the warned area, and may
actually increase west and south, as strong 700mb winds round the
base of the trough. Mixing/cloud cover will keep overnight lows
above normal most locations, especially southeast.
Thursday, The upper trough plows through West Texas and Southeast
New Mexico, and is forecast to arrive over the South Plains by 00Z
Friday. 700mb height gradients tighten up to 60m/110nm or so. The
track of this feature is a little further south than 24 hours ago,
indicating strongest winds Thursday will be over the Davis
Mountains/Big Bend Area, where 50-60kt westerlies will round the
base of the trough. The will give that area the highest winds
they've seen in some time. Further north, high winds are still
expected as well, and we've added Scurry/Mitchell Counties to the
watch for high winds as the Pac front blows through. We'll hold off
upgrading the watch for now in case later model runs trend even
farther south. Latest models bring the Pac front through KMAF
shortly after 18Z, which will result in below-normal temperatures
all but the eastern CWA. There remains a chance of snow showers
Thursday morning Sacramentos/Guadalupes south into western Culberson
County, but little to no accumulations are expected. A few rain
showers could traverse northern Lea County and the Western Low
Rolling Plains Thursday evening/night.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 415 AM CST Wed Mar 1 2023
Early Friday morning, wind speeds will slowly decrease from west to
east as the beast of an upper level trough pulls away from the area.
High winds are expected to continue until around 06Z Friday in the
mountains until the robust mid-lvl jet finally departs ewd. Weaker
zonal flow aloft will provide a much needed reprieve from the windy
conditions with MAV guidance only peaking at 11 kts for MAF! Highs
will top out near or slightly below normal on Friday mainly in the
mid to upper 60s.
This weekend will feature a quick return of above normal temps.
A shrtwv trough in westerly flow aloft will pass through the
Central Plains on Saturday, sending a cold front southward to our
region. This front will have no sensible impact on temperatures as
it quickly washes out and southerly sfc flow returns by Saturday
afternoon. Highs will be similar to Friday, possibly a degree or two
warmer. On Sunday, lee sfc troughing will return to the Southern
Plains resulting in westerly downsloping winds. This will allow
highs to spike into the mid 70s to lower 80s Sunday afternoon. It
will be a bit breezy across the higher terrain, but guidance
suggests that GDP should remain just below high wind criteria.
From Monday through the middle of next week, the upper level
pattern will not change much with quasi-zonal flow continuing
over the forecast area. Westerly sfc winds and an increasing low
level thermal ridge will result in temps soaring well above normal
on Monday and Tuesday. By Wednesday, another weak 500 hpa shrtwv
trough will traverse the Central Plains, sending a cold front
southward. Ensemble members show a large disparity in temperatures
Wednesday onwards. Due to high uncertainty, we will not deviate
from the NBM at this time. At least there are signs of potential
cooler air on the way.
-Salerno
&&
.AVIATION...
(12Z TAFS)
Issued at 516 AM CST Wed Mar 1 2023
VFR conditions will prevail next 24 hours. SW-W surface flow will
increase and become gusty by late morning, despite plenty of high
cloud. Winds will decouple and back to SW after sundown.
&&
.FIRE WEATHER...
Issued at 415 AM CST Wed Mar 1 2023
A Red Flag Warning remains in effect for the entire region this
afternoon through early this evening. Critical to locally extreme
fire weather conditions are expected to materialize this afternoon,
especially across southeast New Mexico and areas along and south of
the Pecos River in West TX where strong winds will combine with very
low humidity. Poor to fair moisture recovery is expected overnight.
Very strong westerly winds will impact the region on Thursday with
the passage of a Pacific cold front. This will be a similar setup
to the one we experienced last Sunday with damaging winds and
blowing dust overspreading the region. Although humidity will
increase behind the frontal boundary, there could be new
ignitions caused by downed power lines due to how strong the
winds will be Thursday afternoon. A Fire Weather Watch has been
issued for the entire region. We will finally get a break in
critical fire weather conditions Friday through this weekend as
winds are greatly reduced, although it will remain very dry
keeping a risk of elevated fire weather in play.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 78 49 69 35 / 10 0 10 10
Carlsbad 73 38 53 31 / 0 0 10 0
Dryden 87 57 80 41 / 0 0 0 0
Fort Stockton 79 50 67 37 / 0 0 0 0
Guadalupe Pass 64 34 43 30 / 0 0 30 0
Hobbs 72 40 53 29 / 10 0 10 10
Marfa 72 39 57 25 / 0 0 10 0
Midland Intl Airport 77 47 65 35 / 10 0 0 0
Odessa 77 48 64 36 / 10 0 0 0
Wink 77 43 59 33 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ Thursday night
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
Red Flag Warning from 11 AM CST /10 AM MST/ this morning to 8 PM
CST /7 PM MST/ this evening for Andrews-Borden-Central
Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
Mountains-Davis Mountains Foothills-Dawson-Eastern
Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
Winkler.
Fire Weather Watch from Thursday morning through Thursday
evening for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Warning from 9 AM this morning to midnight CST
Thursday night for Central Brewster County-Chinati
Mountains-Chisos Basin-Davis Mountains-Davis Mountains
Foothills-Eastern Culberson County-Marfa Plateau.
Wind Advisory from 9 AM this morning to 9 PM CST this evening
for Andrews-Gaines-Loving-Lower Brewster County-Pecos-
Presidio Valley-Reeves County Plains-Terrell-Van Horn and
Highway 54 Corridor-Ward-Winkler.
High Wind Watch from Thursday morning through Thursday evening
for Andrews-Borden-Crane-Dawson-Ector-Gaines-Glasscock-
Howard-Loving-Lower Brewster County-Martin-Midland-Mitchell-
Pecos-Presidio Valley-Reagan-Reeves County Plains-Scurry-
Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
NM...High Wind Warning until 11 PM MST Thursday for Guadalupe
Mountains of Eddy County.
Red Flag Warning from 10 AM this morning to 7 PM MST this
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
Fire Weather Watch from Thursday morning through Thursday
evening for Chaves Plains-Eddy Plains-Lea-Sacramento
Foothills and Guadalupe Mountains.
High Wind Warning from 8 AM this morning to 11 PM MST Thursday
for Eddy County Plains.
Wind Advisory from 8 AM this morning to 8 PM MST this evening
for Central Lea County-Northern Lea County-Southern Lea
County.
High Wind Watch from late tonight through Thursday evening for
Central Lea County-Northern Lea County-Southern Lea County.
&&
SHORT TERM...44
LONG TERM....24
AVIATION...44Hazardous weather outlook, Mar 1, 4:37 AM CST, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
437 AM CST Wed Mar 1 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
437 AM CST Wed Mar 1 2023 /337 AM MST Wed Mar 1 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.
A High Wind Warning is in effect late this morning through tonight
for the Davis and Chinati Mountains, Davis Mountain Foothills, Eddy
County plains, eastern Culberson County, Marfa Plateau, and Central
Brewster County.
A Wind Advisory is in effect late this morning through early evening
for the rest of Southeast New Mexico and most of West Texas.
A Red Flag Warning is in effect late this morning through early
evening for West Texas and Southeast New Mexico.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A High Wind Warning is in effect through Thursday evening for the
Guadalupe, Delaware, Davis, and Chinati Mountains, Davis Mountain
Foothills, Eddy County plains, eastern Culberson County, Marfa
Plateau, and Central Brewster County.
A High Wind Watch is in effect through Thursday evening for the rest
of West Texas and Southeast New Mexico.
A Fire Weather Watch is in effect late Thursday morning through
early evening for West Texas and Southeast New Mexico.
High winds are possible Friday through Tuesday in the Guadalupe and
Delaware Mountains.
Near-critical fire weather conditions are possible Friday through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- March 1, 10:38 AM CST to 12:38 PM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
High Wind, Guadalupe and Delaware Mountains
- When
- March 1, 2:19 PM CST to 2:24 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090626, 1090627.